Letters Section Editor: Robert M. Golub, MD, Senior Editor.
To the Editor: Body habitus changes among persons infected with human immunodeficiency virus (HIV) who receive highly active antiretroviral therapy (HAART) are major concerns, in part because of their frequent association with insulin resistance and hyperlipidemia. The desire to avoid such changes has influenced selection of antiretrovirals and timing of HAART initiation. Lipoatrophy is of particular cosmetic concern to affected individuals. It is most commonly manifested as limb and gluteal fat loss with consequent apparent thinning of the extremities and facial fat loss with a “sunken cheek” appearance.1,2 Lipoaccumulation most often appears as visceral abdominal adiposity with increased abdominal girth. Other manifestations include dorsocervical fat pads (“buffalo humps”) and neck lipoaccumulation (“bull neck”).
Palella FJ, Chmiel JS, Riddler SA, Calhoun B, Dobs A, Visscher B, Kingsley L. A Novel Pattern of Lipoaccumulation in HIV-Infected Men. JAMA. 2006;296(7):763-768. doi:10.1001/jama.296.7.766